Aspirin is an incredibly popular painkiller than can be picked up, in some form or another, in pharmacies all across the world. Unfortunately, it's also possible to ingest too much of it. This can occur due to a deliberate overdose, but many people just mistakenly take too much. This is particularly likely when taking several medications at once since aspirin is contained in many drugs.

Taking too much aspirin can be serious, especially for older patients, and could demand the immediate attention of a medical professional. The signs differ according to whether you've just taken a little too much at once, you've taken far too much, or you've been using aspirin steadily for too great a period of time. Make sure you read through the symptoms listed below so you can identify when you might have been misusing aspirin.

Minor Side Effects from Short-Term Over-Ingestion

Most aspirin overdoses are quite mild, occurring only when someone has taken a little too much over a short period, usually to try and enhance the effects. This will commonly cause nausea, stomach pains, and vomiting since aspirin interferes with protection of the stomach lining. Because aspirin reduces the ability of blood to clot, these small injuries might take longer than normal to recover. Vomiting will typically take place around 3 to 8 hours after taking too much aspirin.

Major Side Effects from Short-Term Over-Ingestion

If you've taken far more than the recommended amount of aspirin, you will probably start experiencing some of the most serious side effects. Nausea and vomiting may still occur, but a more serious overdose is usually signalled by ringing in the ears and unnaturally fast breathing. At this point, it is imperative that you contact a medical professional. Symptoms can progress to include mental confusion, fever, muscle spasms, or even seizures and respiratory failure

Side Effects from Chronic Overuse

Some people don't overdose on aspirin all at once, but rather keep taking the same amount each day until an unhealthy amount builds up in their bloodstreams. This is more likely for elderly patients or those with an ongoing medical problem, and is referred to as a chronic overdose. Mental confusion will often occur, as will low blood pressure and dehydration.

Aspirin is a great painkiller, but, like all types of medication, it needs to be treated with caution. Always read the labels of medications to make sure you know how much of each compound is in it, and never go over your limit for any of them, including aspirin. For more information, contact a compounding service.

Share